Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 207, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2011, 2:33 AM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2011, 2:33 AM CDT (07:33 UTC)
- Expired
- Aug 23, 2011, 3:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:54 AM CDT | TSTM WND GST 57 | Ortonville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2620 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
151
WUUS53 KABR 230733
SVRABR
MNC011-155-SDC051-109-230815-
/O.NEW.KABR.SV.W.0207.110823T0733Z-110823T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
233 AM CDT TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
EASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 315 AM CDT
* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
YANKEETOWN...OR 16 MILES SOUTHEAST OF SISSETON...MOVING SOUTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TWIN BROOKS AROUND 240 AM CDT...
COLLIS AROUND 245 AM CDT...
CLINTON...LAGOONA BEACH...GRACEVILLE AND MILBANK AROUND 250 AM
CDT...
ORTONVILLE AND BIG STONE CITY AROUND 255 AM CDT...
ARTICHOKE AROUND 310 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4519 9618 4522 9628 4525 9632 4525 9641
4526 9644 4513 9644 4524 9720 4581 9676
4563 9624 4542 9623 4541 9611 4519 9610
TIME...MOT...LOC 0732Z 291DEG 41KT 4550 9676
WIND...HAIL 60MPH 1.00IN
$$
PARKIN2 follow-up statements
712
WWUS53 KABR 230754
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
254 AM CDT TUE AUG 23 2011
MNC011-155-SDC051-109-230815-
/O.CON.KABR.SV.W.0207.000000T0000Z-110823T0815Z/
TRAVERSE MN-BIG STONE MN-ROBERTS SD-GRANT SD-
254 AM CDT TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GRANT...SOUTHEASTERN ROBERTS...BIG STONE AND SOUTHEASTERN TRAVERSE
COUNTIES UNTIL 315 AM CDT...
AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR CLINTON...OR 8 MILES NORTH OF
ORTONVILLE...MOVING SOUTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTICHOKE AROUND 310 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4519 9618 4522 9628 4525 9632 4525 9641
4526 9644 4513 9644 4522 9703 4570 9644
4563 9624 4542 9623 4541 9611 4519 9610
TIME...MOT...LOC 0754Z 291DEG 41KT 4541 9643
WIND...HAIL 60MPH <.75IN
$$
PARKIN269
WWUS53 KABR 230815
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT TUE AUG 23 2011
MNC011-155-SDC051-109-230825-
/O.EXP.KABR.SV.W.0207.000000T0000Z-110823T0815Z/
TRAVERSE MN-BIG STONE MN-ROBERTS SD-GRANT SD-
315 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT...SOUTHEASTERN
ROBERTS...BIG STONE AND SOUTHEASTERN TRAVERSE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4519 9618 4522 9628 4525 9632 4525 9641
4526 9644 4513 9644 4522 9703 4570 9644
4563 9624 4542 9623 4541 9611 4519 9610
TIME...MOT...LOC 0815Z 291DEG 41KT 4532 9611
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:23 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 22, 8:23 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 823 PM CDT MON AUG 22 2011 .UPDATE... PER WATER VAPOR LOOP...NICE LOOKING S/W IS MOVING EAST/SE ACROSS NORTH DAKOTA WITH THUNDERSTORMS FORMING ON THE LEADING EDGE/LEFT EXIT REGION OF MID LEVEL JET. THESE STORMS MAY SLIDE INTO NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA LATE TNT...MAINLY EAST OF THE JAMES VALLEY. THAT SAID KABR 00Z SOUNDINGS HAD A PRETTY GOOD CAP SO ANY ACTIVITY WILL HAVE TO BE FAIRLY HIGH BASED OVERNIGHT. LLJ IS ALSO FOCUSED LATE TNT OVER MINNESOTA SO ANY UPSCALE GROWTH OF CONVECTION OVER NORTH DAKOTA SHOULD RESULT IN AN MCS MOVING E/SE ACROSS MINNESOTA OVERNIGHT ALONG EDGE OF EML CAP. LOW TEMPS LOOK FINE. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH THURSDAY MORNING INTERESTING WEATHER EXPECTED FOR THE DAKOTAS THROUGH NEXT 48 HOURS. HAVE TWO WEAK YET DISTINCT SHORTWAVES...ONE PASSING THOUGH THE EASTERN CWA...ANOTHER IN MONTANA. H7 TEMPERATURES RUNNING IN THE LOW TEES...THUS THE CAP HAS SO FAR OVERWHELMED OUR CHANCES FOR CONVECTION...DESPITE VERY WARM/HUMID CONDITIONS AND SEVERAL WEAK BOUNDARIES. ALSO WATCHING A DRY LINE DEVELOP IN THE WESTERN DAKOTAS...WHERE DEWPOINTS HAVE FALLEN INTO THE 40S AND 50S. AS THE EVENING PROGRESSES...AN ISOLATED STORM OR TWO COULD STILL FORM AHEAD OF THE WAVES OR ALONG THE BOUNDARIES/DRY LINE...PROGRESSING EAST OVERNIGHT. STORM ENVIRONMENT FEATURES STEEP LAPSE RATES ALOFT. BREEZY CONDITIONS POSSIBLE AS WELL OVERNIGHT FOR THE SISSETON HILLS AS LOW LEVEL JET FORMS ACROSS THE EAST TO SUPPORT CONVECTION INTO MINNESOTA. FOR TUESDAY...WARM MID LEVEL TEMPERATURES AND A SHALLOW INVERSION...ALONG WITH A DRY LOW LEVEL AIRMASS IN WESTERLY FLOW SUGGESTS A RAPID WARM UP AND HIGH TEMPERATURES BORDERING THE CENTURY MARK. WILL ALSO SEE VERY LOW HUMIDITY IN THE AFTERNOON WITH GUIDANCE DEWPOINTS FALLING INTO THE 30S AND 40S WEST RIVER. A COLD FRONT WILL FOLLOW LATE TUESDAY...FORCING TEMPERATURES BACK TO NORMAL FOR WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY A RATHER PROGRESSIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. THE PERIOD BEGINS WITH A SURFACE HIGH PRESSURE SLIDING EAST OF THE REGION WHICH WILL ALLOW FOR SOUTHERLY WINDS ACROSS THE WESTERN DAKOTAS. THE SOUTHERLY WINDS WILL BRING ADDED LLM AND WHEN COMBINED WITH A PASSING MID LEVEL TROF WILL RESULT IN A SCHC FOR SHOWERS AND THUNDERSTORMS ON THURSDAY NIGHT AND FRIDAY. A CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND FRONT ON FRIDAY NIGHT BEFORE SHIFTING EASTWARD BY SATURDAY NIGHT. BY SATURDAY NIGHT A RATHER UNSEASONABLY STRONG STORM SYSTEM APPROACHES THE REGION FROM THE WEST. A SW LLJ AND WAA WILL BRING A CHC FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY NIGHT. THEN BY SUNDAY A STRONG COLD FRONT IS PROGGED TO SWEEP ACROSS THE REGION AND WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES ON SUNDAY WILL LIKELY STRUGGLING TO REACH THE MID 70S. MONDAY COULD BE JUST AS COLD IF NOT COLDER THEN SUNDAY AS TEMPS AT H85 ONLY WARM INTO THE UPPER SINGLE DIGITS TO THE MID TEENS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED OVERNIGHT EXCEPT FOR A SLIGHT CHANCE OF A THUNDERSTORM OR EARLY MORNING MVFR FOG. THE HIGHEST PROBABILITIES FOR THUNDERSTORMS WILL EXIST AT KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...CONNELLY LONG TERM...SD AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 22, 5:58 AM CDT, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 558 AM CDT MON AUG 22 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 558 AM CDT MON AUG 22 2011 /458 AM MDT MON AUG 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED AT THIS TIME. HEAT INDICES APPROACH 100 DEGREES THIS AFTERNOON OVER PORTIONS OF CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Special weather statement, Aug 23, 1:54 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 154 AM CDT TUE AUG 23 2011 SDZ007-008-011-230730- DAY-MARSHALL-ROBERTS- 154 AM CDT TUE AUG 23 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MARSHALL...NORTHEASTERN DAY AND WESTERN ROBERTS COUNTIES UNTIL 230 AM CDT... AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF VEBLEN TO EDEN TO 5 MILES NORTH OF HOLMQUIST...MOVING EAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ROSLYN...CLAIRE CITY... GRENVILLE...PICKEREL LAKE STATE PARK...WAUBAY WILDLIFE REFUGE... SISSETON...NEW EFFINGTON...WAUBAY...VICTOR...RUDEBUSCH CORNER AND PEEVER. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:53 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 37 min |
| Aug 23, 1:15 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.